Alert archive / Minnesota / River Flood Warnings in 2014

River Flood Warning 56, NWS La Crosse, WI

June 27, 2014Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jun 27, 2014, 8:06 AM CDT for Olmsted County, Winona County, Minnesota. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 8:06 AM CDT (13:06 UTC)
Expired
Jun 28, 2014, 6:12 AM CDT
In force
22 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WGUS43 KARX 271306
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
806 AM CDT FRI JUN 27 2014

.RECENT HEAVY RAINS HAVE CAUSED SIGNIFICANT RISES ON THE WHITEWATER
RIVER.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-280106-
/O.NEW.KARX.FL.W.0056.140627T1306Z-140628T1112Z/
/WSPM5.1.ER.140627T1106Z.140627T1400Z.140627T1712Z.NO/
806 AM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER PARK.
* UNTIL SATURDAY MORNING.
* AT  7:30 AM FRIDAY THE STAGE WAS 13.8 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 14 FEET THIS
  AFTERNOON.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
1 follow-up statement
097 
WGUS83 KARX 271623
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT FRI JUN 27 2014

.RIVER LEVELS NEAR WHITEWATER STATE PARK HAVE DROPPED BELOW FLOOD
STAGE. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELLED.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-271653-
/O.CAN.KARX.FL.W.0056.000000T0000Z-140628T1112Z/
/WSPM5.1.ER.140627T1106Z.140627T1230Z.140627T1416Z.NO/
1123 AM CDT FRI JUN 27 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER STATE PARK.
* AT 10:30 AM FRIDAY THE STAGE WAS 12.5 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* FELL BELOW FLOOD STAGE AT 9:15 AM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 11.6 FEET SATURDAY
  MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 27, 6:43 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 27, 6:43 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
643 AM CDT FRI JUN 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 339 AM CDT FRI JUN 27 2014

THE MAIN FOCUS THROUGH TONIGHT IS ON THE CONVECTIVE TRENDS AND
WHERE THE SHOWERS AND THUNDERSTORMS WILL DEVELOP.

CURRENTLY...WATER VAPOR AND 500MB RAP ANALYSIS SHOW A SLOW MOVING
TROUGH OVER WESTERN IOWA DRIFTING TO THE NORTHEAST. A BAND OF RAIN
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS HAS DEVELOPED AHEAD OF
THIS TROUGH ALONG THE NOSE OF A SOUTHEAST TO NORTHWEST LOW LEVEL
JET. 0-3KM MUCAPE IS FAIRLY WEAK AT 500-1000 J/KG AND IS FORECAST
TO STAY AT THAT LEVEL THROUGH THE REST OF THE EARLY MORNING HOURS.
WITH 0-6KM BULK SHEAR AT 20KTS...NOT EXPECTING ANY OF THIS
CONVECTION TO BECOME UNRULY THIS MORNING.

AFTER A BRIEF LULL IN ACTIVITY THIS MORNING BEHIND THIS BAND...EXPECT
CONVECTION TO QUICKLY INITIATE AGAIN BY LATE MORNING/EARLY
AFTERNOON...PARTICULARLY ALONG AND NORTH OF I-90. 27.06Z RAP
SOUNDINGS ARE SHOWING AN UNCAPPED ENVIRONMENT WITH MLCAPE
INCREASING TO 1000-2000 J/KG BUT WITH LITTLE TO NO DEEP WIND
SHEAR. WITH SLOW STORM MOVEMENT AND PRECIPITABLE WATER UP AROUND
1.50-2.00INCHES...EXPECT HEAVY RAINFALL AND POSSIBLY SOME
LOCALIZED FLOODING TO BE THE MAIN HAZARDS FROM TODAYS/TONIGHT
CONVECTION.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 339 AM CDT FRI JUN 27 2014

THE MAIN STORY OF THE ENTIRE FORECAST PERIOD IS WITH THE POTENTIAL
FOR SEVERE WEATHER SATURDAY NIGHT AND SUNDAY NIGHT. TIMING APPEARS
TO BE THE MAIN QUESTION AT THIS POINT WITH BOTH EVENTS LIKELY
INITIATING TO OUR WEST AND THEN COMING THROUGH DURING THE
EVENING/OVERNIGHT HOURS.

FOR SATURDAY...CONVECTION LOOKS LIKE IT WILL INITIATE ALONG/AHEAD
OF A DECENT MID LEVEL SHORT WAVE TROUGH/SURFACE COLD FRONT IN
WESTERN MINNESOTA/IOWA IN THE AFTERNOON. LOW LEVEL MOISTURE
TRANSPORT WILL BE INCREASING AHEAD OF THIS FEATURE INTO THE
NIGHT...WHICH SHOULD HELP TO SUPPORT ANY CONVECTION TRACKING TO
THE EAST AS PART OF A SYSTEM AHEAD OF THE SHORT WAVE. DEEP SHEAR
DOES NOT LOOK THAT GREAT...BUT IS FAIRLY DECENT IN THE LOWEST 3KM
WHICH MAY SUPPORT MORE OF A WIND THREAT. THE 27.00Z GUIDANCE
SUGGESTS THAT THE STRONGER 500-300MB QG FORCING WILL BE OUT IN
WESTERN MINNESOTA/IOWA IN THE AFTERNOON AND WEAKENS IT AS IT MOVES
IT INTO THE REGION LATER IN THE NIGHT. THE 27.00Z GFS DOES APPEAR
TO BE ODD MODEL OUT AS IT IS SLOWER AND MUCH MORE ROBUST WITH QPF
AMOUNTS WITH SURFACE DEW POINTS HITTING THE MID/UPPER 70S...WHICH
IS WAY TOO HIGH. OVERALL THINKING IS THAT TIMING WILL BE THE
BIGGEST ISSUE WITH HOW WIDESPREAD THE SEVERE WEATHER WILL BE AS
THE LATER IN THE NIGHT THAT THIS SYSTEM MOVES THROUGH...THE LESS
LIKELY IT IS TO PRODUCE SEVERE WEATHER. DAMAGING WINDS/HEAVY RAIN
LOOK TO BE THE MAIN THREATS TO THE REGION IN THE EVENING/OVERNIGHT
HOURS.

IF YOU DISCOUNT THE 27.00Z GFS...MUCH OF SUNDAY SHOULD END UP DRY
IN THE WARM SECTOR WITH CONVECTIVE INITIATION AGAIN OCCURRING OUT
TOWARD SIOUX FALLS SD ALONG THE COLD FRONT IN THE AFTERNOON. THE
ENVIRONMENT FOR SUNDAY APPEARS TO BE MUCH MORE UNSTABLE THAN WHAT
WE HAVE FOR SATURDAY WHICH...ALONG WITH A STRENGTHENING
LLJ...SHOULD HELP TO KEEP ANY CONVECTION RUNNING EAST INTO THE
REGION SUNDAY EVENING. THE QUESTION FOR THIS EVENT APPEARS TO BE
WITH HOW DEEP THE WIND SHEAR WILL BE AS THE STORMS MOVE THROUGH.
A STRONG 50-80KT 500MB JET STREAK WILL BE ROUNDING THE TROUGH AND
MOVING INTO MINNESOTA SUNDAY EVENING...BUT IT APPEARS THAT THESE
STRONGER WINDS WILL BE TRAILING BEHIND THE SURFACE CONVERGENCE
WHERE THE STORMS DEVELOP. 0-3KM SHEAR STILL LOOKS STRONG AT
25-40KTS...SO WIND MAY END UP BEING THE MAIN HAZARD AGAIN. WHILE
THE STRONGER 0-6KM SHEAR APPEARS TO LAG BEHIND THE
CONVECTION...THE 0-1KM SHEAR/HELICITY ACTUALLY APPEARS TO BE
INCREASING THROUGH THE NIGHT AS THE LLJ STRENGTHENS. SO...CAN NOT
RULE OUT THE POTENTIAL FOR SOME QLCS TYPE TORNADOES SIMILAR TO
WHAT OCCURRED BACK ON THE 16TH.

WILL HAVE TO KEEP AN EYE ON MONDAY AND SEE WHERE THE COLD FRONT
ENDS UP DURING THE DAY. THE 27.00Z ECMWF IS A TAD SLOWER THAN THE
GFS/GEM AND KEEPS SOME WIDESPREAD CONVECTION DEVELOPING DURING THE
DAY ALONG THE FRONT. BEYOND THAT...THE REST OF THE WEEK LOOKS
FAIRLY DECENT WITH LITTLE IN THE WAY OF CONVECTION/WARM AIR TO
DEAL WITH. HIGHS IN THE 70S WITH LOWS IN THE 50S GOING THROUGH THE
REST OF THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 642 AM CDT FRI JUN 27 2014

A SERIES SHORT WAVE TROUGHS WILL BRING SEVERAL ROUNDS OF
PRECIPITATION. THE FIRST ROUND IS CURRENTLY MOVING THROUGH THE
TAF SITES. MEASO MODELS SUGGEST THAT THE SHOWERS AND THUNDERSTORMS
WILL MOVE OUT OF THE TAFS SITES BY 27.15Z. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE TAF SITES BETWEEN
27.20Z AND 27.02Z. THE THUNDERSTORMS WILL LOWER CEILINGS AND
VISIBILITIES TO MVFR.

WITH THE BUFKIT SOUNDINGS CONTINUING TO SUGGEST A MVFR/IFR DECK OF
CLOUDS DEVELOPING AROUND 28.08Z...ADDED THIS TO BOTH TAF SITES.

&&

.HYDROLOGY...
ISSUED AT 339 AM CDT FRI JUN 27 2014

THE POTENTIAL IS THERE FOR SOME MAINLY LOCALIZED FLASH FLOODING
TODAY WITH ANY SLOW MOVING THUNDERSTORMS...PARTICULARLY ALONG AND
NORTH OF INTERSTATE 90. THE MORE WIDESPREAD CHANCES FOR FLASH
FLOODING MAY COME IN ON SATURDAY AND SUNDAY AS A NUMBER OF SYSTEMS
MOVE THROUGH THE REGION INTO AN AIR MASS THAT IS LOADED WITH
MOISTURE. WITH RIVERS ALREADY ELEVATED DUE TO THE HEAVY
RAIN...SOME ADDITIONAL RISES MAY OCCUR. THE MISSISSIPPI WILL
REMAIN HIGH THROUGH MUCH OF NEXT WEEK DUE TO RUN OFF UPSTREAM FROM
LAST WEEKS RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...BOYNE
HYDROLOGY...HALBACH
Hazardous weather outlook, Jun 27, 4:21 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CDT FRI JUN 27 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
421 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. THE
STRONGER STORMS WILL BE POSSIBLE OF PRODUCING WIND GUSTS UP TO
30 MPH. IN ADDITION...THE HEAVY RAIN MAY CAUSE SOME LOCALIZED
FLOODING.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE FROM LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT...AND ON SUNDAY NIGHT. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING.
IN ADDITION...THERE WILL BE A POSSIBILITY OF ISOLATED TORNADOES ON
SUNDAY NIGHT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND MONDAY
NIGHT. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR HAS BEEN SCHEDULED FOR 1 PM THIS AFTERNOON TO DISCUSS
THE POTENTIAL FOR SEVERE WEATHER THIS WEEKEND.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:17 PM CDTRiver Flood WarningARXOlmsted, Winona23 hr

Nearby

River Flood Warnings in Minnesota, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.